Alert archive / Kansas / High Wind Watches in 2008

High Wind Watch 2, NWS Goodland, KS

November 29, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this high wind watch at Nov 29, 2008, 2:09 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It took effect at Nov 30, 2008, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2008, 2:09 AM MST (09:09 UTC)
In effect from
Nov 30, 2008, 8:00 AM MST
Expired
Nov 29, 2008, 2:47 PM MST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 290909
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
209 AM MST SAT NOV 29 2008

...STRONG WINDS POSSIBLE ON SUNDAY...

.A STRONG JET STREAM WILL MOVE OVER THE HIGH PLAINS ON SUNDAY.
AS THE ATMOSPHERE BECOMES MIXED WITH DAYTIME HEATING...SOME OF
THOSE WINDS WILL REACH THE GROUND. WINDS WILL ALSO BE GUSTY NEAR
SCATTERED SNOW FLURRIES. 

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-291800-
/O.NEW.KGLD.HW.A.0002.081130T1500Z-081201T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
209 AM MST SAT NOV 29 2008 /309 AM CST SAT NOV 29 2008/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON. 

NORTHERLY WINDS WILL INCREASE TO 30 TO 40 MPH BY LATE SUNDAY
MORNING AND CONTINUE THROUGH SUNDAY AFTERNOON. A FEW GUSTS TO 60
MPH WILL BE POSSIBLE...ESPECIALLY NEAR SCATTERED SNOW FLURRIES.
WINDS WILL DIMINISH AROUND SUNSET SUNDAY.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND
CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED
FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS.

$$
2 follow-up statements
000 
WWUS73 KGLD 291747
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MST SAT NOV 29 2008

...STRONG WINDS POSSIBLE ON SUNDAY...

.A STRONG JET STREAM WILL MOVE OVER THE HIGH PLAINS ON SUNDAY. AS
THE ATMOSPHERE BECOMES MIXED WITH DAYTIME HEATING...SOME OF THOSE
WINDS WILL REACH THE GROUND. WINDS WILL ALSO BE GUSTY NEAR
SCATTERED SNOW FLURRIES.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-300200-
/O.CON.KGLD.HW.A.0002.081130T1500Z-081201T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
1047 AM MST SAT NOV 29 2008 /1147 AM CST SAT NOV 29 2008/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON. 

NORTHERLY WINDS WILL INCREASE TO 30 TO 40 MPH BY LATE SUNDAY
MORNING AND CONTINUE THROUGH SUNDAY AFTERNOON. A FEW GUSTS TO
60 MPH WILL BE POSSIBLE...ESPECIALLY NEAR SCATTERED SNOW
FLURRIES. WINDS WILL DIMINISH AROUND SUNSET SUNDAY.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR HAZARDOUS WIND
CONDITIONS WITH SUSTAINED WINDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR GREATER. SECURE LOOSE OUTDOOR ITEMS NOW AND STAY TUNED
FOR LATER FORECASTS AND POSSIBLE HIGH WIND WARNINGS.

$$
000 
WWUS73 KGLD 292147
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MST SAT NOV 29 2008

...STRONG WINDS ACROSS THE TRI-STATE AREA SUNDAY...

.A STRONG JET STREAM WILL MOVE OVER THE HIGH PLAINS ON SUNDAY. AS
THE ATMOSPHERE BECOMES MIXED BY LATE MORNING...STRONG WINDS ALOFT
WILL REACH THE GROUND AND CONTINUE THROUGH THE AFTERNOON. SOME OF
THE HIGHER WINDS CAN BE EXPECTED NEAR SCATTERED SNOW FLURRIES.
WINDS SHOULD GRADUALLY DECREASE AROUND SUNSET.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-300600-
/O.UPG.KGLD.HW.A.0002.081130T1500Z-081201T0000Z/
/O.NEW.KGLD.HW.W.0008.081130T1500Z-081201T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
247 PM MST SAT NOV 29 2008 /347 PM CST SAT NOV 29 2008/

...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 5 PM
MST /6 PM CST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM MST /9 AM CST/ TO 5 PM MST
/6 PM CST/ SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHERLY WINDS WILL INCREASE FROM 25 TO 45 MPH BY LATE SUNDAY
MORNING AND CONTINUE THROUGH SUNDAY AFTERNOON. WIND GUSTS TO 60
MPH CAN BE EXPECTED...ESPECIALLY NEAR SCATTERED SNOW FLURRIES.
WINDS SHOULD DECREASE AROUND SUNSET.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

KSZ003-004-015-016-029-NEZ081-300600-
/O.NEW.KGLD.WI.Y.0025.081130T1500Z-081201T0000Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
347 PM CST SAT NOV 29 2008

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY. 

NORTHERLY WINDS WILL INCREASE FROM 25 TO 40 MPH BY LATE SUNDAY
MORNING AND CONTINUE THROUGH SUNDAY AFTERNOON. WIND GUSTS TO 50
MPH CAN BE EXPECTED...ESPECIALLY NEAR SCATTERED SNOW FLURRIES.
WINDS SHOULD DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

FS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Nov 29, 2:00 AM MST, 9 minutes earlier.

Area forecast discussion, Nov 29, 2:00 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST SAT NOV 29 2008

.DISCUSSION...
200 AM MST SAT NOV 29 2008

FORECAST PROBLEMS REVOLVE AROUND IMPACTS OF 150KT JET WHICH WILL
MOVE ACROSS THE AREA OVER THE WEEKEND.

UPPER TROUGH AXIS MOVING ACROSS THE AREA TONIGHT BRINGING SCATTERED
SNOW SHOWERS. VERY STRONG JET ON THE BACKSIDE OF THE TROUGH WILL
NOSE INTO THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS TODAY. RAOB
OUT OF CENTRAL ALBERTA SAMPLED 130KT AT 300MB WHICH IS IN LINE WITH
MODEL WIND SPEEDS. FORECAST AREA WILL COME UNDER LEFT EXIT REGION OF
THE JET THIS AFTERNOON...AND TQ INDICES RISE SHARPLY WITH DAYTIME
HEATING UNDER COLD POOL ALOFT. SCATTERED CONVECTIVE SHOWERS SHOULD
DEVELOP AND CONTINUE THROUGH THE NIGHT WITH JET DYNAMICS SLOW TO
MOVE. GIVEN MOS POP OUTPUT OF LESS THAN 10 AND LIMITED
MOISTURE...DECIDED TO GO WITH FLURRIES/SPRINKLES RATHER THAN
MEASURABLE PRECIPITATION. UPPER JET AXIS WILL BECOME NEARLY
MERIDIONAL BY 12Z SUNDAY AND DIRECTLY OVERHEAD...WITH EXIT REGION
MOVING OVER EASTERN HALF OF THE FORECAST AREA. IT IS FORECAST TO
SLOWLY MIGRATE EASTWARD DURING THE DAY ON SUNDAY. KEPT FLURRIES
GOING AS ONCE AGAIN TQ INDICES/JET DYNAMICS SUPPORT SCATTERED
SHOWERS.

AS FOR WIND SPEEDS...ON SATURDAY STRONGEST PART OF UPPER JET WILL
STILL BE TO THE NORTHWEST SO BELIEVE WILL STAY BELOW ADVISORY
CRITERIA THOUGH MAY BE CLOSE FOR AN HOUR OR TWO. ON SUNDAY...THE
CORE OF THE JET WILL BE DIRECTLY OVER THE AREA AND THIS WILL BE THE
PERIOD WITH POTENTIAL FOR STRONGEST WINDS. ATTM...WESTERN HALF OF
THE AREA APPEARS TO STAND THE BEST CHANCE OF REACHING WARNING
CRITERIA.

24
&&

.AVIATION...
1049 PM MST FRI NOV 28 2008

FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE
PERIOD. VARIABLE AMOUNTS OF CLOUD COVER WILL OCCUR DURING THIS
PERIOD BUT AS STATED ABOVE WILL STAY ABOVE VFR. THE LOWEST CEILINGS
WILL BE IN THE FIRST AND LAST 6 HOURS OF THE TAF. THE BIG STORY
WILL BE THE INCREASE IN NORTHWEST WINDS BEHIND AN EXITING UPPER
TROUGH. HIGHEST SPEEDS ARE EXPECTED LATE THIS MORNING THROUGH THE
LATE AFTERNOON.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     KSZ001-002-013-014-027-028-041-042.

NE...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     NEZ079-080.

CO...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     COZ090>092.

&&
Hazardous weather outlook, Nov 28, 8:30 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
830 AM MST FRI NOV 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
830 AM MST FRI NOV 28 2008 /930 AM CST FRI NOV 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHERLY FLOW WILL DEVELOP ACROSS THE REGION BETWEEN THE
RIDGE AMPLIFYING OVER THE WESTERN UNITED STATES AND THE DEEPENING
TROUGH OVER THE MISSISSIPPI VALLEY REGION. WINDY CONDITIONS ARE
EXPECTED ACROSS THE TRI-STATE REGION SATURDAY WITH VERY WINDY
CONDITIONS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:47 PM MSTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma26 hr
Nov 29, 2:47 PM MSTWind AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan19 hr

Nearby

High Wind Watches in Kansas, 2008High Wind Watches in Colorado, 2008High Wind Watches in Nebraska, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.